Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Brownsville, TX

May 28, 2009Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 28, 2009, 1:50 AM CDT for Zapata County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 1:50 AM CDT (06:50 UTC)
Expired
May 28, 2009, 2:15 AM CDT
In force
25 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 204 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 280650
SVRBRO
TXC505-280715-
/O.NEW.KBRO.SV.W.0028.090528T0650Z-090528T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
150 AM CDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 215 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...7 MILES SOUTHEAST OF SAN YGNACIO...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN YGNACIO.
  LAS PALMAS.
  FALCON SHORES.
  BUSTAMANTE.
  ZAPATA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2709 9946 2708 9909 2672 9899 2658 9917
      2660 9919 2663 9918 2664 9920 2673 9922
      2676 9926 2685 9929 2688 9933 2691 9933
      2693 9935 2695 9940 2698 9939 2702 9942
      2703 9946 2708 9947
TIME...MOT...LOC 0650Z 267DEG 23KT 2696 9936

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 280705
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
205 AM CDT THU MAY 28 2009

TXC505-280715-
/O.CON.KBRO.SV.W.0028.000000T0000Z-090528T0715Z/
ZAPATA-
205 AM CDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN ZAPATA COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  BUSTAMANTE.
  ZAPATA.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2709 9946 2708 9909 2672 9899 2658 9917
      2660 9919 2663 9918 2664 9920 2673 9922
      2676 9926 2685 9929 2688 9933 2691 9933
      2693 9935 2695 9940 2698 9939 2702 9942
      2703 9946 2708 9947
TIME...MOT...LOC 0706Z 267DEG 23KT 2696 9925

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:34 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 27, 8:34 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
834 PM CDT WED MAY 27 2009

.DISCUSSION...VERY RARE AND POTENT OUTFLOW FROM CONVECTION NORTH OF
OUR REGION FIRED OFF SVR TSTMS W/HAIL NEAR GOLF BALL SIZE OVER
KENEDY AND CAMERON COUNTIES. THIS OUTFLOW BOUNDARY WOULD NORMALLY
BRING A QUICK SHOT OF NORTHEAST WINDS TO NEAR 35 MPH...INSTEAD
NORTHEAST WINDS OF 35 TO 50 MPH PERSISTED FOR NEARLY 3 HOURS WITH
TSTMS DEVELOPING PRE AND POST BOUNDARY PASSAGE. THIS WAS THE LIFTING
MECHANISM THAT OUR VOLATILE ATM HAS BEEN WAITING FOR...AND MORE
NEEDED LIFT IS SCHEDULED FOR THURSDAY. SPC WRITES...MODERATE TO
STRONG INSTABILITY IS EXPECTED TO LINGER IN THE CONTINUING PRESENCE
OF STEEP MID-LEVEL LAPSE RATES ACROSS THE LOWER RIO GRANDE
VALLEY...WHERE MID-LEVEL INHIBITION APPEARS LIKELY TO REMAIN
RELATIVELY WEAK AS WELL.  THERE ARE INDICATIONS IN MODEL GUIDANCE
THAT FORCING ASSOCIATED WITH A WAVE WITHIN THE SUBTROPICAL STREAM
COULD CONTRIBUTE TO STORM DEVELOPMENT OFF THE HIGHER TERRAIN OF
MEXICO BY MIDDAY THURSDAY...BEFORE SPREADING ACROSS SOUTHERN TEXAS
COASTAL AREAS BY EARLY THURSDAY EVENING. LOW-LEVEL FLOW FIELDS ARE
PROGGED TO BE WEAK...BUT AN EASTERLY COMPONENT BENEATH MODEST
WESTERLY MID/UPPER FLOW MAY PROVIDE SUFFICIENT SHEAR FOR ISOLATED
SUPERCELLS. THIS ACTIVITY IS ALREADY SHOWING ITSELF ALONG THE LEE
SIDE OF THE SIERRA MADRE ORIENTALS...WITH TSTMS COOKING 60 MILES SE
OF STARR COUNTY AND 70 MILES NW OF EXTREME WESTERN ZAPATA COUNTY. BE
WEATHER AWARE TOMORROW
&&

.PREV DISCUSSION.../ISSUED 220 PM CDT WED MAY 27 2009/MAIN FOCUS IN
THE SHORT TERM WILL CONTINUE TO BE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS PORTIONS OF DEEP SOUTH TX. CONTINUE TO MONITOR
MCS THAT DEVELOPED DURING THE MRNG HRS NORTH OF THE AREA AND
CONTINUES TO IMPACT AREAS AROUND THE COASTAL BEND. THE ACTIVITY HAS
BEEN SHIFTING SEWD AND RADAR TRENDS HAVE INDICATED DEVELOPMENT ON
THE SOUTHERN FRINGES CLOSER TO OUR CWA. ANTICIPATE THIS TREND TO
CONTINUE WITH ADDITIONAL DEVELOPMENT TO THE SOUTH ACROSS PORTIONS OF
THE CENTRAL AND EASTERN BRO CWA THRU THE AFTN/EVE POSSIBLY ALONG
OUTFLOW. MAIN THREAT WITH THE MOST SEVERE ACTIVITY WILL BE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. SPC
KEEPS DEEP SOUTH TX IN SLIGHT RISK FOR SEVERE WEATHER THRU 12Z FRI.
DECIDED TO RETAIN HIGHER POPS HERE THRU TNGT AND THEN BREAK THEM
SLIGHTLY OVRNGT AND THEM BUMP THEM BACK UP DURING THE DAYTIME THU.
SFC COLD FRONT WILL CONTINUE TO SAG SWD INTO OUR AREA THRU THU.
EMBEDDED S/WV ENERGY IN THE MID LEVEL FLOW IS EXPECTED TO CONTINUE
TO INTERACT WITH THE VERY MOIST AND UNSTABLE AIRMASS THRU THAT TIME
PERIOD. PATTERN LOOKS TO PREVAIL THRU FRI AND WILL CONTINUE TO
MENTION CHC FOR THUNDERSTORMS. SLIGHTLY DRIER CONDITIONS POSSIBLE
FOR THE UPCOMING WEEKEND AS ACTIVITY MAY SHIFT BACK TO THE WEST AND
SOUTHWEST ACROSS MEXICO AND POTENTIALLY HAVE ONLY AN IMPACT ALONG
THE RIO GRANDE RIVER AND ADJACENT COUNTIES. CONTINUED BLEND OF
MAV/MET TEMPS THRU THE SHORT TERM AS LATEST GUIDANCE CONTINUES TO
REMAIN IN FAIRLY GOOD AGREEMENT. OVERALL TEMPERATURE TREND SHOULD
CONTINUE TO EXHIBIT NORMAL TO SLIGHTLY ABOVE NORMAL FOR LATE MAY
THRU THE FCST PERIOD.
&&

.MARINE...SEAS WERE NEAR 6 FEET WITH EAST WINDS NEAR 17 KNOTS AT
BUOY020 THIS EVENING. SEAS SHOULD SUBSIDE TONIGHT AS THE OUTFLOW
BOUNDARY THAT GENERATED SEVERE THUNDERSTORMS ACROSS THE COASTAL
WATERS THIS AFTERNOON HAS MOVED TO THE SOUTH. LIGHT TO MODERATE EAST
TO SOUTHEAST WINDS SHOULD PREVAIL TONIGHT INTO THURSDAY WITH A
RELATIVELY WEAK PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO.
WINDS AND SEAS WILL BRIEFLY INCREASE WITH SHOWERS AND THUNDERSTORMS
THAT MOVE THROUGH THE COASTAL WATERS THURSDAY.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE HIGH
CLOUDS FROM THE ANVIL TOPS FROM THUNDERSTORMS OVER NORTHEAST MEXICO
CONTINUE TO MOVE ACROSS DEEP SOUTH TX THIS EVENING. VFR CONDITIONS
SHOULD PREVAIL TONIGHT AND THURSDAY WITH THUNDERSTORMS PROVIDING
MVFR CONDITIONS LATE TONIGHT INTO EARLY THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  88  75  88 /  50  50  30  30
BROWNSVILLE          75  89  74  90 /  50  50  30  30
HARLINGEN            75  91  75  91 /  50  50  30  30
MCALLEN              76  90  75  91 /  50  50  30  30
RIO GRANDE CITY      78  94  75  93 /  50  50  30  30
SOUTH PADRE ISLAND   79  86  77  85 /  50  50  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/61
Hazardous weather outlook, May 27, 11:05 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1105 AM CDT WED MAY 27 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1105 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. ANY STRONG TO SEVERE THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE
HAIL...AND LOCALIZED FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE...ARE POSSIBLE THURSDAY MORNING AND AFTERNOON. ANY OF THE
STRONG TO SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

TOMASELLI/SPEECE

In the hours before

Local storm report, May 27, 10:14 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1014 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     PORT MANSFIELD          26.55N 97.43W
05/27/2009  M51.00 MPH       WILLACY            TX   CO-OP OBSERVER

0408 PM     TSTM WND GST     4 NE BAYVIEW            26.17N 97.35W
05/27/2009  M46.00 MPH       CAMERON            TX   ASOS

0435 PM     HAIL             5 NW LOS FRESNOS        26.13N 97.54W
05/27/2009  E1.75 INCH       CAMERON            TX   NWS EMPLOYEE

0522 PM     HAIL             4 ENE BROWNSVILLE       25.95N 97.42W
05/27/2009  E1.75 INCH       CAMERON            TX   COUNTY OFFICIAL

&&

TOMASELLI
Special weather statement, May 27, 10:37 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1037 PM CDT WED MAY 27 2009

TXZ248-249-280600-
ZAPATA-JIM HOGG-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE
1037 PM CDT WED MAY 27 2009

...STRONG TO SEVERE THUNDERSTORMS NEARBY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER NUEVO LEON
IN MEXICO RIGHT NOW. THESE THUNDERSTORMS ARE MOVING TO THE EAST
AND SOUTHEAST AT AROUND 29 MPH...AND MAY AFFECT ZAPATA AND JIM
HOGG COUNTY WITHIN THE NEXT 2 HOURS.

LARGE HAIL...STRONG DAMAGING WINDS...AND TORRENTIAL RAINFALL WILL
ACCOMPANY THESE THUNDERSTORMS IF THEY PERSIST AND MOVE OVER ZAPATA
AND JIM HOGG COUNTY.

RESIDENTS IN ZAPATA AND JIM HOGG COUNTY SHOULD CLOSELY MONITOR
LOCAL RADIO AND TELEVISION STATIONS...AND NOAA WEATHER RADIO...FOR
ANY SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED.

TOMASELLI
Local storm report, May 28, 12:28 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1228 AM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     5 N SAN YGNACIO         27.11N 99.45W
05/28/2009  E40 MPH          XXX                XX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS DEPARTMENT REPORTED WINDS OF 35 TO
            40 MPH 5 MILES NORTH OF SAN YGNACIO.

&&

TOMASELLI
Local storm report, May 28, 1:36 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
136 AM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             10 S HEBBRONVILLE       27.17N 98.69W
05/28/2009  E1.75 INCH       JIM HOGG           TX   LAW ENFORCEMENT

            JIM HOGG COUNTY SHERIFFS DEPARTMENT REPORTED GOLFBALL
            SIZE HAIL ON HIGHWAY 16 10 MILES SOUTH OF THE CITY OF
            HEBBRONVILLE.

&&

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:21 AM CDTSevere Thunderstorm WarningBROZapata24 min
May 28, 12:23 AM CDTAreal Flood AdvisoryBROZapata112 min
May 28, 12:45 AM CDTSevere Thunderstorm WarningBROZapata30 min
May 28, 1:05 AM CDTSevere Thunderstorm WarningBROJim Hogg25 min
May 28, 1:07 AM CDTAreal Flood AdvisoryBROJim Hogg113 min
May 28, 1:30 AM CDTSevere Thunderstorm WarningBROJim Hogg30 min
May 28, 1:55 AM CDTSevere Thunderstorm WarningBROBrooks35 min
May 28, 1:56 AM CDTAreal Flood AdvisoryBROBrooks111 min
May 28, 1:59 AM CDTSevere Thunderstorm WarningBROJim Hogg31 min
May 28, 2:12 AM CDTSevere Thunderstorm WarningBROStarr, Zapata33 min
May 28, 2:16 AM CDTAreal Flood AdvisoryBROZapata49 min
May 28, 2:29 AM CDTSevere Thunderstorm WarningBROBrooks31 min
May 28, 2:41 AM CDTAreal Flood AdvisoryBROStarr88 min
May 28, 2:42 AM CDTSevere Thunderstorm WarningBROKenedy33 min
May 28, 2:49 AM CDTSevere Thunderstorm WarningBROStarr26 min
May 28, 3:02 AM CDTAreal Flood AdvisoryBROKenedy73 min
May 28, 3:22 AM CDTAreal Flood AdvisoryBROHidalgo83 min
May 28, 4:03 AM CDTAreal Flood AdvisoryBROCameron117 min
May 28, 4:07 AM CDTAreal Flood AdvisoryBROWillacy85 min
May 28, 5:19 AM CDTSpecial Marine WarningBRO56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.